Alert archive / Montana / Wind Advisories in 2020

Wind Advisory 13, NWS Missoula, MT

October 12, 20207 counties in Montana

NWS Missoula, MT issued this wind advisory at Oct 12, 2020, 2:14 AM MDT for 7 counties in Montana. It took effect at Oct 12, 2020, 9:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2020, 2:14 AM MDT (08:14 UTC)
In effect from
Oct 12, 2020, 9:00 AM MDT
Expired
Oct 12, 2020, 6:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS75 KMSO 120814
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
214 AM MDT Mon Oct 12 2020

MTZ007-130000-
/O.NEW.KMSO.WI.Y.0013.201012T1500Z-201013T0000Z/
Butte/Blackfoot Region-
214 AM MDT Mon Oct 12 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-043-130000-
/O.NEW.KMSO.WI.Y.0013.201012T1500Z-201013T0000Z/
Missoula/Bitterroot Valleys-Potomac/Seeley Lake Region-
214 AM MDT Mon Oct 12 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Bitterroot Valley, Missoula, Highway 200 Bonner to
  Greenough, and I-90 East Missoula to Bearmouth.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-130000-
/O.NEW.KMSO.LW.Y.0006.201012T1500Z-201013T0000Z/
Flathead/Mission Valleys-
214 AM MDT Mon Oct 12 2020

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
MDT THIS EVENING FOR FLATHEAD LAKE...

* WHAT...Waves 1 to 3 feet with southwest winds 20 to 25 mph 
  with gusts up to 40 mph expected on Flathead Lake.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
2 follow-up statements
983 
WWUS75 KMSO 122018
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
218 PM MDT Mon Oct 12 2020

MTZ007-132030-
/O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T1200Z/
/O.CON.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/
Butte/Blackfoot Region-
218 PM MDT Mon Oct 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

* WHAT...For the Wind Advisory, west winds 30 to 35 mph with gusts
  up to 50 mph. For the High Wind Watch, west winds 35 to 45 mph 
  with gusts up to 60 mph possible.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...For the Wind Advisory, until 6 PM MDT this evening. For 
  the High Wind Watch, from Tuesday afternoon through late 
  Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ005-132030-
/O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T1000Z/
/O.CON.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/
Missoula/Bitterroot Valleys-
218 PM MDT Mon Oct 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

* WHAT...For the Wind Advisory, west winds 20 to 30 mph with gusts
  up to 40 mph. For the High Wind Watch, southwest winds 30 to 40
  mph with gusts up to 50 mph possible.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...For the Wind Advisory, until 6 PM MDT this evening. For 
  the High Wind Watch, from Tuesday afternoon through late 
  Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ043-132030-
/O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T1200Z/
/O.CON.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/
Potomac/Seeley Lake Region-
218 PM MDT Mon Oct 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

* WHAT...For the Wind Advisory, west winds 25 to 35 mph with gusts
  up to 45 mph. For the High Wind Watch, southwest winds 30 to 40
  mph with gusts up to 50 mph possible.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...For the Wind Advisory, until 6 PM MDT this evening. For 
  the High Wind Watch, from Tuesday afternoon through late 
  Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ003-132030-
/O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T0600Z/
/O.CON.KMSO.LW.Y.0006.000000T0000Z-201013T0000Z/
Flathead/Mission Valleys-
218 PM MDT Mon Oct 12 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR FLATHEAD LAKE...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

* WHAT...For the Lake Wind Advisory on Flathead Lake, waves 1 to 3
  feet with southwest winds 20 to 25 mph with gusts up to 40 mph.
  For the High Wind Watch, southwest winds 30 to 40 mph with 
  gusts up to 50 mph possible.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...For the Lake Wind Advisory, until 6 PM MDT this 
  evening. For the High Wind Watch, from Tuesday afternoon 
  through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ001-004-132030-
/O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T0600Z/
Kootenai/Cabinet Region-Lower Clark Fork Region-
218 PM MDT Mon Oct 12 2020

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  possible.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to 
  Whitefish, Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ006-132030-
/O.NEW.KMSO.HW.A.0003.201013T2100Z-201014T1000Z/
Bitterroot/Sapphire Mountains-
218 PM MDT Mon Oct 12 2020

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...From Tuesday afternoon through late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
961 
WWUS75 KMSO 130000
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
600 PM MDT Mon Oct 12 2020

MTZ007-140000-
/O.EXP.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/
/O.CON.KMSO.HW.A.0003.201013T2100Z-201014T1200Z/
Butte/Blackfoot Region-
600 PM MDT Mon Oct 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT...
...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  possible.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...For the High Wind Watch, from Tuesday afternoon through 
  late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ005-140000-
/O.EXP.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/
/O.CON.KMSO.HW.A.0003.201013T2100Z-201014T1000Z/
Missoula/Bitterroot Valleys-
600 PM MDT Mon Oct 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT...
...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  possible.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...For the High Wind Watch, from Tuesday afternoon through 
  late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ043-140000-
/O.EXP.KMSO.WI.Y.0013.000000T0000Z-201013T0000Z/
/O.CON.KMSO.HW.A.0003.201013T2100Z-201014T1200Z/
Potomac/Seeley Lake Region-
600 PM MDT Mon Oct 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT...
...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  possible.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...For the High Wind Watch, from Tuesday afternoon through 
  late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ003-140000-
/O.EXP.KMSO.LW.Y.0006.000000T0000Z-201013T0000Z/
/O.CON.KMSO.HW.A.0003.201013T2100Z-201014T0600Z/
Flathead/Mission Valleys-
600 PM MDT Mon Oct 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...
...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  possible.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...For the High Wind Watch, from Tuesday afternoon through 
  Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ001-004-140000-
/O.CON.KMSO.HW.A.0003.201013T2100Z-201014T0600Z/
Kootenai/Cabinet Region-Lower Clark Fork Region-
600 PM MDT Mon Oct 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  possible.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to 
  Whitefish, Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ006-140000-
/O.CON.KMSO.HW.A.0003.201013T2100Z-201014T1000Z/
Bitterroot/Sapphire Mountains-
600 PM MDT Mon Oct 12 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Bitterroot/Sapphire Mountains.

* WHEN...From Tuesday afternoon through late Tuesday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 11, 2:33 PM MDT, 11 hours 41 minutes earlier.

Area forecast discussion, Oct 11, 2:33 PM MDT, 11 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
233 PM MDT Sun Oct 11 2020

.DISCUSSION...The Northern Rockies will continue to be in a cool,
breezy and showery conditions for the next several days. A subtle
disturbance will make its way across the region tonight into
Monday morning causing widespread precipitation with the higher
terrain receiving a decent amount of snow by Monday morning. The
mountain passes could see 1 to 3 inches of new snow by the early
morning hours. Some of the highest peaks through the Northern
Rockies, especially the Mission mountains, could receive up to a
foot of new snow. So area hunters should continue to be prepared
for cool and raw conditions. The westerly winds throughout the
region will create downsloping effects in the broader valleys,
particularly across western Montana. A second feature will bring
another round of steady precipitation late Tuesday into Wednesday
as the mountains get even more snow.

Surface high pressure with northwesterly flow aloft will be over
the Northern Rockies for the latter part of the work week. This
flow pattern will keep temperatures cool, but drier conditions are
expected. There is a lot of uncertainty in the models for the
weekend, but a return of precipitation is expected at this time.

&&

.AVIATION... Showery conditions will persist across the Northern
Rockies this afternoon and evening, potentially decreasing the
visibility at area terminals for a short period of time. These
showers will also bring gusty westerly winds down to the surface
at area terminals through the early evening hours. Another feature
will bring widespread steady precipitation to the Northern Rockies
later tonight into Monday morning. This precipitation could cause
snow at KBTM by Monday morning which will cause a reduction in
their visibility. Rain is expected at the other terminals tonight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 6 PM this evening to noon MDT
     Monday ABOVE 5500 FEET for the Butte/Blackfoot Region.

     Winter Weather Advisory from 6 PM this evening to noon MDT
     Monday ABOVE 5000 FEET for the Bitterroot/Sapphire
     Mountains...Potomac/Seeley Lake Region...West Glacier
     Region.

ID...Winter Weather Advisory from 6 PM this evening to noon MDT
     Monday ABOVE 5500 FEET for the Eastern Lemhi County...
     Western Lemhi County.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM PDT
     Monday ABOVE 5000 FEET for the Southern Clearwater
     Mountains.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:14 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders16 hr
Oct 12, 2:18 PM MDTHigh Wind WatchMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more24 hr
Oct 12, 2:22 PM MDTWinter Weather AdvisoryMSOFlathead, Lake46 hr

Nearby

Wind Advisories in Montana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.